EconPapers    
Economics at your fingertips  
 

Economies of scope, organizational form, and insolvency risk: Evidence from the takaful industry

Khalid Al-Amri, J. David Cummins and Mary A. Weiss

Journal of International Financial Markets, Institutions and Money, 2021, vol. 70, issue C

Abstract: This study investigates scope economies, organizational form, and insolvency risk for a sample of takaful firms in 19 countries. Firm efficiency is estimated using data envelopment analysis, performance is also gauged using return on equity and return on assets, and insolvency risk is measured using distance to default. We test the strategic focus and conglomeration hypotheses for takaful operators. We also test for differences in performance between the two major takaful organizational forms – the mudharaba (profit-sharing) and the wakala (fee-based) models for compensating managers. The profit-sharing design is hypothesized to be more effective in aligning the incentives of managers and policyholders. The findings suggest that strategic focus is superior to conglomeration for takafuls in terms of performance, efficiency, and insolvency risk. The results also show that the profit-sharing model performs better than the fee-based model. This research is important because takafuls are growing rapidly in Muslim-dominated countries where insurance density and insurance penetration are low.

Keywords: Insolvency; Takaful; Efficiency; Strategic focus; Organizational form; Economies of scope; Distance to default; Data envelopment analysis (search for similar items in EconPapers)
JEL-codes: G22 G28 G32 L25 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443120301438
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:70:y:2021:i:c:s1042443120301438

DOI: 10.1016/j.intfin.2020.101259

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-06-30
Handle: RePEc:eee:intfin:v:70:y:2021:i:c:s1042443120301438